Hail, Tulare
- When
- February 22, 6:40 PM PST to 7:15 PM PST
- Where
- Tulare County, 3.48 mi SW of Tagus to 5 mi SE of Tagus
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.234, -119.414
An unstable airmass over the Central and Souther San Joaquin Valley produced strong thunderstorms during the afternoon of the 22nd, and persisted into the early evening hours. At least two funnel clouds were observed over southern Madera County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
An unstable airmass over the Central and Souther San Joaquin Valley produced strong thunderstorms during the afternoon of the 22nd, and persisted into the early evening hours. At least two funnel clouds were observed over southern Madera County. A thunderstorm that developed southwest of Hanford (Kings County) intensified rapidly as it moved east, becoming severe as it reached the Kings/Tulare County line. A spotter reported hail in excess of -inch in diameter from the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 22, 4:05 PM PST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 405 PM PST THU FEB 22 2007 UPDATED AVIATION DISCUSSION .SHORT TERM... DEEP MOISTURE ALONG A COLD FRONT ALIGNED N-S FROM YOSEMITE TO TO SW KERN COUNTY. RADAR INDICATES MODERATE TO HEAVY PRECIPITATION OVER THE MOUNTAINS TO THE SOUTH SAN JOAQUIN VALLEY. PRECIPITATING TURNING MORE CONVECTIVE IN NW SECTORS OF THE CENTRAL VALLEY WITH COLDER AIR. MODELS SHOW THE DEEP MOISTURE WILL MOVE EAST OF THE AREA THIS EVENING WITH THE PASSAGE OF THE UPPER TROUGH. HOWEVER WILL CONTINUE WITH CURRENT WARNINGS WITH MUCH COLDER AIR LOWERING SNOW LEVELS TO FOOTHILLS. THIS WILL RESULT IN SNOW ACCUMULATIONS OF SEVERAL INCHES ALONG THE SIERRA FOOTHILLS. SNOW MAY DROP DOWN TO 1500 FEET TONIGHT BRINGING THE ACCUMULATING SNOW THREAT TO THE WEST SIDE PASSES OF THE DIABLO RANGE SUCH AS PACHECO AND COTTONWOOD. THUNDERSTORM POTENTIAL SHOULD CONTINUE INTO TONIGHT WITH COLD AIR INSTABILITY AND ADDITIONAL UPPER LEVEL ENERGY BEHIND THE MAIN TROUGH. AN UPPER LEVEL JET WILL COMBINE STRONG PRESSURE GRADIENTS FRIDAY BRINGING BREEZY CONDITIONS TO THE SAN JOAQUIN VALLEY AND PERHAPS ADVISORY LEVEL WINDS TO THE KERN COUNTY MOUNTAINS AND DESERTS. SHORT WAVE RIDGING WILL BRING DRY WEATHER INTO MONDAY FOR MUCH OF THE AREA. HOWEVER MODELS INDICATE THE DOOR MAY REMAIN OPEN FOR UNSETTLED WEATHER AS UPPER LEVEL TROUGHS MOVE ACROSS NORTH CALIFORNIA. HENCE THERE MAY BE A SLIGHT RISK OF LIGHT PRECIPITATION TOWARDS THE YOSEMITE AND MERCED AREA FROM LATE SATURDAY TO MONDAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH THE PACIFIC STORM. THE SYSTEM BEGINS TO TAKE SHAPE ON SUNDAY AS ENERGY DROPS DOWN FROM THE GULF OF ALASKA. MODELS DEVELOP A DEEP UPPER LOW DIG IT SOUTH TO OFF NORCAL MONDAY. CONSIDERING THE GOOD MODEL AGREEMENT THE PRECIPITATION APPEARS LIKELY MONDAY NIGHT AND TUESDAY. BREEZY WITH UNSETTLED CONDITIONS REMAINING TUESDAY AND WEDNESDAY. THIS SYSTEM WILL BRING ANOTHER SHOT OF VERY COLD AIR INTO CENTRAL CA WITH POSSIBLE SNOW LEVEL LOWERING TO 3000 FEET TUESDAY NIGHT. UPPER LEVEL RIDGE SHOULD RESULT IN DRY AND WARM TREND FOR THE REMAINDER OF THE PERIOD. && .AVIATION...STORM SYSTEM WILL PROVIDE AREAS OF MVFR CONDITIONS WITH LOCAL IFR CONDITIONS ACROSS THE REGION THROUGH 18Z FRIDAY OBSCURRING THE TERRAIN ACROSS THE SIERRA AND TEHACHAPI MOUNTAINS. ISOLATED TSRA WILL BE POSSIBLE UNTIL 12Z FRIDAY. VFR CONDITIONS IN THE SAN JOAQUIN VALLEY WITH AREAS OF MVFR CIGS IN THE MOUNTAINS IN SHOWERS FROM 18Z FRIDAY TO 00Z SATURDAY. && .AIR QUALITY ISSUES... NONE && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR CAZ095>097. SNOW ADVISORY UNTIL 4 AM PST FRIDAY FOR CAZ093-094. WIND ADVISORY FROM 9 AM FRIDAY TO 10 PM FRIDAY NIGHT FOR CAZ095-98-99. && MV/BEAN WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 316 PM PST THU FEB 22 2007 CAZ096-097-231300- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 316 PM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FOR THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS UNTIL 4 AM PST FRIDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 46 KHNX/ OR /SFOWSWHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL BRING THE CHANCE FOR SNOW TO THE SOUTHERN SIERRA NEVADA AND TULARE COUNTY MOUNTAINS MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ095-231300- KERN COUNTY MOUNTAINS- 316 PM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT FOR THE KERN COUNTY MOUNTAINS UNTIL 4 AM PST FRIDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 46 KHNX/ OR /SFOWSWHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIND ADVISORY IS IN EFFECT FOR THE KERN COUNTY MOUNTAINS FROM 9 AM FRIDAY THROUGH 10 PM FRIDAY. PLEASE REFER TO THE LATEST NON PRECIPITATION ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 76 KHNX/ OR /SFONPWHNX/ FOR FURTHER DETAILS. ANOTHER STORM SYSTEM WILL BRING THE CHANCE FOR SNOW MONDAY NIGHT INTO TUESDAY. SNOW LEVELS WILL LOWER MONDAY NIGHT ACROSS THE KERN COUNTY MOUNTAINS AS COLDER AIR WORKS INTO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ093-094-231300- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 316 PM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARIPOSA...MADERA...FRESNO AND TULARE COUNTY FOOTHILLS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW ADVISORY IS IN EFFECT FOR UNTIL 4 AM FRIDAY FOR THE FOOTHILLS OF MARIPOSA...MADERA...FRESNO AND TULARE COUNTIES. PLEASE REFER TO THE LATEST NON PRECIPITATION ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 76 KHNX/ OR /SFONPWHNX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ098-099-231300- INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT- 316 PM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INDIAN WELLS VALLEY AND THE SOUTHEASTERN KERN COUNTY DESERT. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY GUSTY WINDS OVER 30 MPH ARE POSSIBLE ACROSS THE INDIAN WELLS VALLEY AND KERN COUNTY PORTION OF THE MOJAVE DESERT THIS AFTERNOON AND TONIGHT. THIS WILL BLOW AROUND ANY LOOSE OBJECTS OUTSIDE AND THE STRONGEST GUSTS COULD EVEN CAUSE AREAS OF BLOWING DUST AND SAND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WIND ADVISORY IS IN EFFECT FOR THE INDIAN WELLS VALLEY AND SOUTHEASTERN KERN COUNTY DESERT FROM 9 AM FRIDAY THROUGH 10 PM FRIDAY. PLEASE REFER TO THE LATEST NON PRECIPITATION ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE IN HANFORD /WWUS 76 KHNX/ OR /SFONPWHNX/ FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD CAZ089>092-231300- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 316 PM PST THU FEB 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY TONIGHT AND COULD CONTAIN HEAVY DOWNPOURS...SMALL HAIL...FREQUENT LIGHTNING...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PATCHY FROST IS EXPECTED TO DEVELOP ACROSS THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY FRIDAY NIGHT AFTER MIDNIGHT. FROST IS MOST LIKELY TO FORM IN WIND SHELTERED AREAS AND RURAL AREAS OF THE VALLEY. THOSE WITH SENSITIVE PLANTS SHOULD MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE IN HANFORD FOR FURTHER UPDATES ON LOW TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. WEATHER.GOV/HANFORD STACHELSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
143 PM PST THU FEB 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SNOW 13 E MARIPOSA 37.49N 119.73W
02/22/2007 M1.2 INCH MARIPOSA CA TRAINED SPOTTER
A SPOTTER IN LUSH MEADOWS MEASURED 1.25 INCHES OF SNOW AT
THE TIME OF OBSERVATION. LOCATION IS 3200 FEET IN
ELEVATION. SNOWING HEAVILY AT TIME OF OBSERVATION.
0111 PM SNOW OAKHURST 37.33N 119.65W
02/22/2007 M1.5 INCH MADERA CA TRAINED SPOTTER
SPOTTER MEASURED 1.5 INCHES OF SNOW AT 2500 FEET IN
ELEVATION. SNOWING ALREADY FOR 90 MINUTES WHEN
OBSERVATION WAS REPORTED.
&&
STACHELSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
205 PM PST THU FEB 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW CAMP NELSON 36.14N 118.61W
02/22/2007 M1.0 INCH TULARE CA TRAINED SPOTTER
SPOTTER MEASURED CONSERVATIVELY 1 INCH OF SNOW AT 72OO
FEET IN ELEVATION. SNOW STARTED AROUND 1130 AM TODAY.
TEMPERATURE WAS 26 DEGREES AT TIME OF REPORT. SNOW LEVEL
DOWN TO AROUND 5000 FEET IN THE AREA.
&&
CTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
443 PM PST THU FEB 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL CHOWCHILLA 37.12N 120.26W
02/22/2007 E0.50 INCH MADERA CA STORM CHASER
REPORTED NEAR THE INTERSECTION OF ROAD 19 AND AVENUE 20.
0345 PM HAIL 8 S MADERA 36.85N 120.08W
02/22/2007 E0.25 INCH MADERA CA TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED COVERING THE GROUND JUST NORTH
OF BIOLA IN SOUTHERN MADERA COUNTY.
&&
STACHELSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
505 PM PST THU FEB 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL CLOVIS 36.82N 119.70W
02/22/2007 E0.25 INCH FRESNO CA TRAINED SPOTTER
SEVERAL REPORTS OF PEA SIZE HAIL IN CLOVIS. REPORT OF PEA
SIZE HAIL COVERING THE GROUND IN NORTHEAST PART OF
CLOVIS.
&&
STACHELSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
626 PM PST THU FEB 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 7 SE HANFORD 36.25N 119.56W
02/22/2007 E0.50 INCH KINGS CA TRAINED SPOTTER
&&
SANGERThe San Joaquin Valley radar (KHNX), 21 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9851, 9854.